Alert archive / California / Special Weather Statements in 2012

Special Weather Statement, NWS Eureka, CA

March 31, 2012Humboldt County, California

NWS Eureka, CA issued this special weather statement at Mar 31, 2012, 4:23 PM PDT for Humboldt County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2012, 4:23 PM PDT (23:23 UTC)
Expired
Mar 31, 2012, 5:00 PM PDT
In force
37 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 70 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
608 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WWUS86 KEKA 312323
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
423 PM PDT SAT MAR 31 2012

CAZ001-003-010000-
HUMBOLDT CA-
423 PM PDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 500 PM PDT

AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ARCATA...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM....ALONG WITH
HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4136 12390 4122 12368 4091 12415 4094 12415
      4098 12413 4104 12414 4104 12415 4105 12416
TIME...MOT...LOC 2323Z 220DEG 37KT 4097 12415

$$

BFG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 3:19 PM PDT, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 31, 3:19 PM PDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
319 PM PDT SAT MAR 31 2012

.SYNOPSIS...ONE FINAL FRONT WILL SWEEP THROUGH NW CALIFORNIA THIS
EVENING WITH A CONTINUED CHANCE FOR RAIN...SNOW...AND THUNDERSTORMS.
HIGH PRESSURE WILL TAKE HOLD LATER TONIGHT BRINGING MAINLY DRY
WEATHER THROUGH AT LEAST MONDAY.

&&

.DISCUSSION...988 MB LOW APPROX 200 MI DUE WEST OF CRESCENT CITY
WILL CONTINUE TO FILL AS IT SHIFTS EAST. THE ASSOCIATED COLD FRONT
SWUNG THROUGH ABOUT 7 AM THIS MORNING...DROPPING SNOW LEVELS AS
LOW AS 2500 FT. THE AIR HAS SINCE WARMED A LITTLE...WITH SNOW
LEVELS CLOSER TO 3500 FT. BESIDES THE ISSUE OF SNOW...SEVERAL
CONVECTIVE BANDS AROUND THE LOW WILL BE APPROACHING THE COAST YET
THIS AFTN/EVE. LIGHTNING HAS BEEN OBSERVED WITH QUITE A FEW CELLS
OFFSHORE ALREADY TODAY...AND SEE NO REASON THAT FUTURE STORMS
WOULD HAVE ANY TROUBLE PRODUCING A LITTLE LIGHTNING...ESPECIALLY
AS THE COLD CORE LOW APPROACHES THE COAST. THE SAME INGREDIENTS
THAT MAY SPAWN THUNDER WILL BE CAPABLE OF PRODUCING SMALL HAIL.
WINDS WILL REMAIN GUSTY ALONG THE IMMEDIATE COAST...ESPECIALLY IN
DEL NORTE COUNTY WHERE WINDS HAVE BEEN APPROACHING 50 MPH. WE WILL
LEAVE ALL CURRENT HEADLINES IN PLACE..BUT TWEAK WITH THE WINTER
WX ADVISORY TO BETTER CAPTURE SNOW LEVELS BASED ON CURRENT OBS AND
TRENDS.

WEAK HIGH PRESSURE BUILDS IN LATER TONIGHT BEHIND THE DEPARTING
LOW. THE HIGH HOLDS TOUGH INTO MON MORNING. DESPITE HIGH PRESSURE
OVERHEAD...PLENTY OF UPPER LEVEL MOISTURE WILL BE STREAMING BY
LEADING TO VARIABLE CLOUDINESS. THE NEXT TROUGH DROPS OUT OF THE
GULF OF ALASKA ON MON...WITH THE FRONT TAKING ITS TIME SAGGING
SOUTH. MODELS ARE IN GOOD AGREEMENT IN KEEPING RAIN OUT OF NW CA
UNTIL TUE MORNING...THEN THE BAND OF PRECIPITATION WILL BE FAIRLY
SWIFT IN MOVING THROUGH. QPF TOTALS FROM THIS FRONT WILL BE
MINISCULE IN COMPARISON TO OUR PAST SYSTEM (GENERALLY AN INCH OR
LESS). THE TROUGH FINALLY DROPS INTO THE PACNW WED-THU USHERING IN
COLDER AIR WITH SCATTERED SHOWERS. JCA

&&

.MARINE...MINOR CHANGES WERE MADE TO THE FORECAST. A STRONG LINE OF
STORMS IS CROSSING THE WATERS AT THIS TYPING. SOUTH WINDS AHEAD OF
THE LINE WILL CHANGE TO THE NORTHWEST BEHIND THE LINE. GALE
CONDITIONS ARE EXPECTED TO CONTINUE ACROSS MOST OF THE WATERS THIS
EVENING, THEN BEGIN TO EASE EARLY SUNDAY MORNING AS THE MAIN STORM
SYSTEM MOVES INLAND. THE GALE WARNINGS ARE ON TRACK, SO LEFT THEM
UNCHANGED. THE SWAN AND ENP STILL HAVE SWELL AT OR ABOVE 20 FEET
TONIGHT, WHICH IS STILL TOO HIGH. BASED ON SWELL DECAY FROM BUOY 6
HAVE KEPT WITH THE RUNNING FORECAST OF GOING A FEW FEET BELOW
THEM. HAVE THE SWELL PEAKING AROUND 18 FEET LATE TONIGHT, SO
ISSUED A HAZARDOUS SEAS WARNING FOR THE SOUTHERN WATERS FOR LATE
TONIGHT WHERE THE WAVES WILL BE THE HIGHEST. WAVES WILL REMAIN
ELEVATED THROUGH THE WEEKEND DUE TO A LARGE WEST SWELL.

&&

.AVIATION...REGIONAL AIRPORTS WILL CONTINUE TO EXPERIENCE BANDS
SHOWERS THROUGH THE EVENING...SOME HEAVY WITH SMALL HAIL. ACV
WILL PROBABLY EXPERIENCE THUNDER AND LIGHTNING AT LEAST
THROUGH EARLY EVENING. WINDS WILL ALSO REMAIN BREEZY TO GUSTY
THROUGH EVENING. RAIN SHOULD TAPER AROUND MIDNIGHT.WINDS WILL ALSO
DIMINISH AND CEILINGS SHOULD BECOME CONSISTENTLY VFR. TA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON CAZ001.

WINTER WEATHER ADVISORY UNTIL 11 PM PDT THIS EVENING ABOVE 3500
FT CAZ003-004.

GALE WARNING UNTIL 11 PM PDT THIS EVENING PZZ450-470-475.

SMALL CRAFT ADVISORY UNTIL 10 PM PDT SUNDAY PZZ455.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
Hazardous weather outlook, Mar 31, 2:49 PM PDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
249 PM PDT SAT MAR 31 2012

CAZ001-012200-
REDWOOD COAST-
249 PM PDT SAT MAR 31 2012

...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT. FOR FURTHER DETAILS
PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

SHOWERS WILL BE CAPABLE OF PRODUCING SMALL HAIL THIS AFTERNOON AND
EVENING.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-004-012200-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
249 PM PDT SAT MAR 31 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 3500 FT.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

SHOWERS WILL BE CAPABLE OF PRODUCING SMALL HAIL THIS AFTERNOON AND
EVENING.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ002-076-012200-
MENDOCINO COAST-MENDOCINO INTERIOR-
249 PM PDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WILL BE CAPABLE OF PRODUCING SMALL HAIL THIS AFTERNOON AND
EVENING.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

In the hours before

Special weather statement, Mar 31, 3:27 PM PDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
327 PM PDT SAT MAR 31 2012

CAZ001-003-312315-
HUMBOLDT CA-
327 PM PDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 415 PM PDT

AT 320 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM FROM NEAR EUREKA TO NORTH OF
TRINIDAD...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM....ALONG WITH
SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   EUREKA...ARCATA...TRINIDAD...ORICK

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4071 12426 4070 12423 4072 12426 4077 12425
      4085 12418 4098 12413 4104 12414 4105 12418
      4145 12407 4143 12379 4059 12382 4058 12429
TIME...MOT...LOC 2225Z 207DEG 28KT 4086 12413

JCA
Special weather statement, Mar 31, 3:30 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
330 PM PDT SAT MAR 31 2012

CAZ001>004-076-312330-
HUMBOLDT CA-MENDOCINO CA-TRINITY CA-
330 PM PDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  TRINITY COUNTY IN NORTHWEST CALIFORNIA
  MENDOCINO COUNTY IN NORTHWEST CALIFORNIA
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 430 PM PDT

AT 325 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARLOTTA TO 8 MILES
SOUTHWEST OF SHELTER COVE TO 63 MILES SOUTHWEST OF POINT ARENA...AND
MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS....ALONG WITH
HEAVY RAIN AND DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3891 12374 3906 12370 3934 12384 3957 12378
      3982 12386 4012 12416 4059 12411 4115 12332
      4108 12324 4108 12314 4099 12315 3878 12348
      3876 12353
TIME...MOT...LOC 2230Z 226DEG 48KT 4057 12402 3999 12408
          3860 12470

BFG
Local storm report, Mar 31, 3:38 PM PDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
338 PM PDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     CRESCENT CITY           41.75N 124.20W
03/31/2012  M66 MPH          DEL NORTE          CA   ASOS

            CRESCENT CITY AIRPORT ASOS REPORTED A WIND GUST OF 66
            MPH.

&&

STP
Local storm report, Mar 31, 4:19 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
419 PM PDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     3 N WESTHAVEN-MOONSTONE 41.08N 124.09W
03/31/2012  M85 MPH          HUMBOLDT           CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED A THUNDERSTORM WIND GUST
            OF 85 MPH AT PATRICKS POINT.

&&

STP
Local storm report, Mar 31, 4:21 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
421 PM PDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             3 ENE MYERS FLAT        40.29N 123.82W
03/31/2012  E0.25 INCH       HUMBOLDT           CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTS SMALL HAIL FALLING FOR
            THE LAST 5 MINUTES. WINDS GUSTING UP TO 40 MPH.

&&

STP
Special weather statement, Mar 31, 4:23 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
423 PM PDT SAT MAR 31 2012

CAZ001-003-010000-
HUMBOLDT CA-
423 PM PDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 500 PM PDT

AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ARCATA...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM....ALONG WITH
HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4136 12390 4122 12368 4091 12415 4094 12415
      4098 12413 4104 12414 4104 12415 4105 12416
TIME...MOT...LOC 2323Z 220DEG 37KT 4097 12415

BFG

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 5:11 PM PDTAreal Flood AdvisoryEKADel Norte, Humboldt17 hr
Mar 30, 9:48 PM PDTHazardous Seas WarningEKA11 hr
Mar 31, 3:18 AM PDTWinter Weather AdvisoryEKA20 hr
Mar 31, 2:46 PM PDTSpecial Marine WarningEKA29 min
Mar 31, 2:52 PM PDTHazardous Seas WarningEKA24 hr
Mar 31, 2:52 PM PDTSpecial Weather StatementEKADel Norte, Humboldt53 min
Mar 31, 3:14 PM PDTSevere Thunderstorm WarningEKADel Norte16 min
Mar 31, 3:20 PM PDTSpecial Marine WarningEKA40 min
Mar 31, 3:27 PM PDTSpecial Weather StatementEKAHumboldt48 min
Mar 31, 3:30 PM PDTSpecial Weather StatementEKAHumboldt, Mendocino60 min
Mar 31, 4:00 PM PDTSpecial Marine WarningEKA45 min
Mar 31, 4:31 PM PDTSpecial Weather StatementEKAMendocino44 min
Mar 31, 4:38 PM PDTSpecial Weather StatementEKA52 min
Mar 31, 4:41 PM PDTSpecial Weather StatementEKAHumboldt34 min

Nearby

Special Weather Statements in California, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.